Jump to content
×
Are you looking for the BariatricPal Store? Go now!

Weight Loss meds after surgery



Recommended Posts

My doctor recommended that I continue taking phentermine after my surgery for at least 3 months then taper. She stated that people already taking phentermine do not loose as much weight if they stop taking immediately after surgery. therefor staying on it will optimize my weight lossHas anyone else received the same recommendation? What has your experience been? I really want to come off the medication. I've been on it for years.

Thanks

Share this post


Link to post
Share on other sites

Wow! This is the opposite of my Dr., in fact, they ask if you have ever been on it, if you say yes then most likely you would be refused surgery because you will have a high risk of a heart attack. That stuff is very hard on your heart. I honestly do not understand how staying on it will help. You are going to have a stomach the size of a medium banana. You will not be able to over eat unless you want to get sick and hurt yourself. Believe me, you will not want to overeat. That diet pill is all a mind game, if you want to lose this weight then you need to mentally fight it. Good luck!

Share this post


Link to post
Share on other sites
1 minute ago, ddhudak said:

Wow! This is the opposite of my Dr., in fact, they ask if you have ever been on it, if you say yes then most likely you would be refused surgery because you will have a high risk of a heart attack. That stuff is very hard on your heart. I honestly do not understand how staying on it will help. You are going to have a stomach the size of a medium banana. You will not be able to over eat unless you want to get sick and hurt yourself. Believe me, you will not want to overeat. That diet pill is all a mind game, if you want to lose this weight then you need to mentally fight it. Good luck!

Thanks for that info. I appreciate it. I hear what you are saying, my biggest concern is for my heart. The reason I'm having the surgery is because the meds stopped working and if I go off of them I balloon up. I'm having the Endoscopic Sleeve so maybe because it is less invasive there is less risk?? Who the heck know... Thanks

Share this post


Link to post
Share on other sites

Wow! This is the opposite of my Dr., in fact, they ask if you have ever been on it, if you say yes then most likely you would be refused surgery because you will have a high risk of a heart attack. That stuff is very hard on your heart. I honestly do not understand how staying on it will help. You are going to have a stomach the size of a medium banana. You will not be able to over eat unless you want to get sick and hurt yourself. Believe me, you will not want to overeat. That diet pill is all a mind game, if you want to lose this weight then you need to mentally fight it. Good luck!

Share this post


Link to post
Share on other sites

I've taken phentermine in the past. It worked for me by suppressing my hunger, but I couldn't stay on it for more than a month at a time (per my doctor), because it has bad side effects. I would press my doctor about tapering off before surgery if I were you. I believe that the drug IS working for you, because you balloon up when you get off of it. However, you need to learn to be successful at weight loss without the use of stimulants.

When I was on phentermine, I didn't have to make changes to my diet. I simply wasn't hungry, so I lost lots of weight. Once I got off, and the hunger returned, I ate more and more often. It was just a Band-Aid. Weight loss surgery can be the same if you don't make major changes in your diet and overall lifestyle. You must change your relationship with food, and learn good eating habits. if you don't learn these things now, you are going to add one more hurdle to achieving success long-term.

I would think your doctor would be more concerned with you achieving success without the use of stimulants than achieving it faster with stimulants. If you have been taking them for a while, you are also going to possibly have to deal with withdrawal symptoms when you stop. I would rather deal with that now than a few months after surgery.

I truly wish you the best of luck, and please don't take my comments negatively. I really want you to succeed long-term, and I am perplexed as to why your doctor would recommend something like this.

Share this post


Link to post
Share on other sites
2 hours ago, DropWt4Life said:

I've taken phentermine in the past. It worked for me by suppressing my hunger, but I couldn't stay on it for more than a month at a time (per my doctor), because it has bad side effects. I would press my doctor about tapering off before surgery if I were you. I believe that the drug IS working for you, because you balloon up when you get off of it. However, you need to learn to be successful at weight loss without the use of stimulants.

When I was on phentermine, I didn't have to make changes to my diet. I simply wasn't hungry, so I lost lots of weight. Once I got off, and the hunger returned, I ate more and more often. It was just a Band-Aid. Weight loss surgery can be the same if you don't make major changes in your diet and overall lifestyle. You must change your relationship with food, and learn good eating habits. if you don't learn these things now, you are going to add one more hurdle to achieving success long-term.

I would think your doctor would be more concerned with you achieving success without the use of stimulants than achieving it faster with stimulants. If you have been taking them for a while, you are also going to possibly have to deal with withdrawal symptoms when you stop. I would rather deal with that now than a few months after surgery.

I truly wish you the best of luck, and please don't take my comments negatively. I really want you to succeed long-term, and I am perplexed as to why your doctor would recommend something like this.

Thank you, what you said really reaignates with me. It makes sense and It has motivated me to start focusing on my food choices without phentermine before my procedure. I have taken myself off it befor so I can handl the side effects. I just need a good plan so I don’t make poor choices. Thanks a million!!

Share this post


Link to post
Share on other sites

Oh my God. Taking Phentermine when your on the liquid diet post op . Oh my please take close to your house. That sounds dangerous.

Sent from my Vivo 5R using BariatricPal mobile app

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now

×